Reviewed by Kristin Hall, FNP
Written by Our Editorial Team
Celexa (also referred to by the generic name citalopram) is a selective serotonin reuptake inhibitor (SSRI). This class of antidepressant medication increases serotonin levels in your brain as a way of keeping your mental health balanced and treating depressive disorders.
This prescription medication does tend to work for many people dealing with a depressive disorder. One review of studies found that it was superior to a placebo in the treatment of depression.
But symptoms of depression aren't the only thing Celexa can be used to treat. It is also used in the treatment of obsessive compulsive disorder (OCD), panic disorder or panic attacks, social anxiety disorder, eating disorders, alcoholism and premenstrual dysphoric disorder.
As with any medication, there are potential side effects. One side effect that some people talk about is weight loss.
Citalopram is a prescription medication that can be taken in liquid or tablet form. Generally, a mental health professional will start you on a low dose and then increase it gradually. Doing so can help lower your risk of side effects.
Celexa is meant to be taken once a day with or without food. The starting daily dose for major depressive disorder is usually 10mg a day and the maximum dose is 20mg a day.
Even if you start on a lower dose, you may experience side effects. Some of the more common side effects of citalopram include diarrhea, vomiting, nausea, heartburn, stomach pain, changes in your sex drive, decreased appetite and — yes — weight loss.
You should know, when it comes to weight fluctuations, it’s usually thought that antidepressants can lead to weight gain, rather than weight loss. There’s even evidence to back this up. In a large systematic review, it was found that most studies of weight changes and antidepressants concluded that there was an average of a five percent weight increase in people taking antidepressants. So, it may be confusing that one of the side effects is weight loss, rather than potential weight gain.
First, even though weight gain is a commonly-talked about side effect of antidepressants, it isn’t actually that common. Just 10 percent of people who are longtime users of SSRIs say they’ve gained some weight.
So, not everyone gains weight on antidepressants. And because one side effect of taking citalopram is a decreased appetite, you may notice you actually lose some weight.
If you are bothered by any of the side effects of citalopram or you want to stop taking it for another reason, do not stop cold turkey. Instead, work with a healthcare provider to wean yourself off of it. By doing this, you can avoid withdrawal symptoms.
If you are taking Celexa for depression and notice you’ve lost weight, it could be a bit of a chicken and the egg situation. This is because major depression can cause some people to eat more or engage in less physical activity due to low energy levels or mood swings. So, then, if they start taking citalopram and those depression symptoms (like lack of energy) go away, they may become more active or eat a bit less and notice weight falling away.
If your weight loss isn’t connected to your depression, you should seek medical attention to look for the root of the issue. While it’s normal for weight to fluctuate a bit each month or week, or even day by day, weight loss of 10 pounds or more in the span of six to 12 months without trying is considered unexplained weight loss.
There are a variety of other things and medical conditions that can cause unexplained weight loss, including:
An overactive or underactive thyroid gland
Gastrointestinal problems (like ulcerative colitis)
In addition to these things, there are more serious things that can cause weight loss. These include cancer, drug misuse and more.
If you notice you are losing weight, you should speak to an online psychiatrist so that they can monitor it and help you find a cause.
A little weight loss isn’t a big deal — heck, it may even be welcomed by some. But if you notice a significant weight loss, it’s worth repeating: You really should speak with a healthcare provider about what to do and what might be causing this weight loss.
If it’s determined your weight loss was caused by a decreased appetite due to taking Celexa, there are a few things you can do to put the weight back on — should you want or need to.
If your weight loss has put you below a healthy body weight, this will be particularly important.
Here are some things you can do to gain weight in a healthy way:
Reach for calorie-dense foods: Items like nuts and cheese are nutritious and filled with healthy fats. They will help bring more calories into your diet, so you can gain a little weight.
Try a protein shake: Another way to boost calories in a healthy way is through drinking protein shakes. They pack a lot of calories in a small amount, so even if you’re not hungry, you should be able to get through one.
Go for many small meals: Can’t get through a big meal? No problem. Break your meals up into smaller meals throughout the day. The goal should be to eat every two to three hours.
If you add about 500 calories a day to your regular diet, you should expect to gain about a pound a week.
Celexa is a medication that is most often taken for the treatment of depression and certain anxiety disorders. It is a selective serotonin reuptake inhibitor, which means it works by boosting levels of serotonin in your brain.
Like with many other medications, there are common side effects associated with taking Celexa. One such side effect is changes in weight.
While it’s commonly thought that taking an SSRI may make some people gain weight, for some, taking Celexa can lead to a loss of appetite and even weight loss. Usually, this is nothing to worry about and will subside as you adjust to taking this medication.
If you are looking to gain weight back, you can increase the number of calories you consume a day.
If you lose weight while on citalopram, you should talk to a healthcare professional for medical advice. They can help you decide if you want to switch antidepressants or give you tips about lifestyle tweaks you can make to help address your weight loss.
Kristin Hall is a board-certified Family Nurse Practitioner with decades of experience in clinical practice and leadership.
She has an extensive background in Family Medicine as both a front-line healthcare provider and clinical leader through her work as a primary care provider, retail health clinician and as Principal Investigator with the NIH.
Certified through the American Nurses Credentialing Center, she brings her expertise in Family Medicine into your home by helping people improve their health and actively participate in their own healthcare.
Kristin is a St. Louis native and earned her master’s degree in Nursing from St. Louis University, and is also a member of the American Academy of Nurse Practitioners. You can find Kristin on LinkedIn for more information.
Start your mental wellness journey today.